Alert archive / Kansas / Flash Flood Watches in 2019

Flash Flood Watch 7, NWS Dodge City, KS

June 21, 201913 counties in Kansas

NWS Dodge City, KS issued this flash flood watch at Jun 21, 2019, 2:36 PM CDT for 13 counties in Kansas. It took effect at Jun 22, 2019, 4:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2019, 2:36 PM CDT (19:36 UTC)
In effect from
Jun 22, 2019, 4:00 PM CDT
Expired
Jun 23, 2019, 7:00 AM CDT
In force
15 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-537 J/kg
Mixed-layer LCL
2775 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WGUS63 KDDC 211936
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
236 PM CDT Fri Jun 21 2019


KSZ066-080-081-089-090-221430-
/O.NEW.KDDC.FF.A.0007.190622T2100Z-190623T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stafford-Kiowa-Pratt-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
236 PM CDT Fri Jun 21 2019

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

The National Weather Service in Dodge City has issued a

* Flash Flood Watch for a portion of south central Kansas... 
  including the following Barber...Comanche...Kiowa...Pratt  ...
  and Stafford. 

* From Saturday afternoon through Sunday morning

* Two possible rounds of rain will affect these areas from
  Saturday afternoon into Sunday morning. The first round of
  thunderstorms will develop late Saturday afternoon along a cold
  front with the storms growing upscale quickly which may lead to
  training storms in south central Kansas by Saturday evening. The
  second round of rain will come in Saturday night into early
  Sunday morning from a complex of storms expected to develop in 
  eastern Colorado and move across Kansas. Give the already 
  saturated ground and the possibility of 1-2 inches of additional
  rain...flash flooding will be possible.

* Pay attention to water levels near bodies of water. If 
  thunderstorms approach, seek higher ground. Ensure you have a 
  way to receive flash flood warnings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
372 
WGUS63 KDDC 220943
FFADDC

Flood Watch
National Weather Service Dodge City KS
443 AM CDT Sat Jun 22 2019

...Heavy rain is expected later this afternoon and tonight...

KSZ066-080-081-089-090-222100-
/O.CON.KDDC.FF.A.0007.190622T2100Z-190623T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stafford-Kiowa-Pratt-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
443 AM CDT Sat Jun 22 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM CDT THIS
AFTERNOON THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* A portion of south central Kansas...including the following
  areas, Barber...Comanche...Kiowa...Pratt and Stafford. 

* From 4 PM CDT this afternoon through Sunday morning

* Two possible rounds of rain will affect these areas from 
  Saturday afternoon into Sunday morning. The first round of 
  thunderstorms will develop late Saturday afternoon along a 
  cold front with the storms growing upscale quickly which may 
  lead to training storms in south central Kansas by Saturday 
  evening. The second round of rain will come in Saturday night 
  into early Sunday morning from a complex of storms expected to 
  develop in eastern Colorado and move across Kansas. Give the 
  already saturated ground and the possibility of 1-2 inches of 
  additional rain...flash flooding will be possible. 

* Pay attention to water levels near bodies of water. If 
  thunderstorms approach, seek higher ground. Ensure you have a 
  way to receive flash flood warnings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
264 
WGUS63 KDDC 221818
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
118 PM CDT Sat Jun 22 2019

KSZ046-065-079-231200-
/O.EXA.KDDC.FF.A.0007.190622T2100Z-190623T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush-Pawnee-Edwards-
Including the cities of La Crosse, Larned, Kinsley, and Lewis
118 PM CDT Sat Jun 22 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

The National Weather Service in Dodge City has expanded the

* Flash Flood Watch to include portions of central Kansas and 
  south central Kansas...including the following in central ...
  Kansas...Rush. in south central Kansas...Edwards and Pawnee. 

* Through Sunday morning

* Two possible rounds of rain will affect these areas from 
  Saturday afternoon into Sunday morning. The first round of 
  thunderstorms will develop late Saturday afternoon along a 
  cold front with the storms growing upscale quickly which may 
  lead to training storms in south central Kansas by Saturday 
  evening. The second round of rain will come in Saturday night 
  into early Sunday morning from a complex of storms expected to 
  develop in eastern Colorado and move across Kansas. Give the 
  already saturated ground and the possibility of 1-2 inches of 
  additional rain...flash flooding will be possible. 

* Pay attention to water levels near bodies of water. If 
  thunderstorms approach, seek higher ground. Ensure you have a 
  way to receive flash flood warnings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ066-080-081-089-090-231200-
/O.CON.KDDC.FF.A.0007.190622T2100Z-190623T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stafford-Kiowa-Pratt-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
118 PM CDT Sat Jun 22 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* A portion of south central Kansas...including the following 
  Barber...Comanche...Kiowa...Pratt and ...Stafford. 

* Through Sunday morning

* Two possible rounds of rain will affect these areas from 
  Saturday afternoon into Sunday morning. The first round of 
  thunderstorms will develop late Saturday afternoon along a 
  cold front with the storms growing upscale quickly which may 
  lead to training storms in south central Kansas by Saturday 
  evening. The second round of rain will come in Saturday night 
  into early Sunday morning from a complex of storms expected to 
  develop in eastern Colorado and move across Kansas. Give the 
  already saturated ground and the possibility of 1-2 inches of 
  additional rain...flash flooding will be possible. 

* Pay attention to water levels near bodies of water. If 
  thunderstorms approach, seek higher ground. Ensure you have a 
  way to receive flash flood warnings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
676 
WGUS63 KDDC 230510
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
1210 AM CDT Sun Jun 23 2019

KSZ064-077-078-087-088-231200-
/O.EXA.KDDC.FF.A.0007.000000T0000Z-190623T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hodgeman-Gray-Ford-Meade-Clark-
Including the cities of Jetmore, Hanston, Cimarron, Montezuma, 
Dodge City, Meade, Plains City, Fowler, Ashland, and Minneola
1210 AM CDT Sun Jun 23 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT THIS MORNING...

The National Weather Service in Dodge City has expanded the

* Flash Flood Watch to include a portion of southwest Kansas... 
  including the following Clark...Ford...Gray...Hodgeman and ...
  Meade. 

* Until 7 AM CDT this morning

* Two possible rounds of rain will affect these areas from 
  Saturday afternoon into Sunday morning. The first round of 
  thunderstorms will develop late Saturday afternoon along a 
  cold front with the storms growing upscale quickly which may 
  lead to training storms in south central Kansas by Saturday 
  evening. The second round of rain will come in Saturday night 
  into early Sunday morning from a complex of storms expected to 
  develop in eastern Colorado and move across Kansas. Give the 
  already saturated ground and the possibility of 1-2 inches of 
  additional rain...flash flooding will be possible. 

* Pay attention to water levels near bodies of water. If 
  thunderstorms approach, seek higher ground. Ensure you have a 
  way to receive flash flood warnings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ046-065-066-079>081-089-090-231200-
/O.CON.KDDC.FF.A.0007.000000T0000Z-190623T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of La Crosse, Larned, St. John, Stafford, 
Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
1210 AM CDT Sun Jun 23 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of central Kansas and south central Kansas... 
  including the following in central ...Kansas...Rush. in south 
  central Kansas...Barber...Comanche...Edwards...Kiowa... 
  Pawnee...Pratt and Stafford. 

* Until 7 AM CDT this morning

* Two possible rounds of rain will affect these areas from 
  Saturday afternoon into Sunday morning. The first round of 
  thunderstorms will develop late Saturday afternoon along a 
  cold front with the storms growing upscale quickly which may 
  lead to training storms in south central Kansas by Saturday 
  evening. The second round of rain will come in Saturday night 
  into early Sunday morning from a complex of storms expected to 
  develop in eastern Colorado and move across Kansas. Give the 
  already saturated ground and the possibility of 1-2 inches of 
  additional rain...flash flooding will be possible. 

* Pay attention to water levels near bodies of water. If 
  thunderstorms approach, seek higher ground. Ensure you have a 
  way to receive flash flood warnings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 21, 1:51 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 21, 1:51 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
151 PM CDT Fri Jun 21 2019

...Updated Long Term...

.SHORT TERM...(This evening through Saturday)
Issued at 1213 PM CDT Fri Jun 21 2019

An outflow boundary from morning storms has stalled out along the
highway 56 corridor...given the cooler stable air I lowered
afternoon highs north of this boundary while keeping temps to the
south closer to the mid to upper 90s.

Looking towards this evening another shortwave will propagate from
northeast Colorado into northwest Kansas. The setup will bring a
cold front into western Kansas through the overnight. Storms will
likely propagate along the cooler 700 mb temps in northwest Kansas
into south central Nebraska as much of our area will see 700 mb
temps warm to 15-17 (C) which would keep us plenty capped even
with the cold front passing through.

Some short term models are suggesting saturation and low clouds
developing behind the cold front around sunrise (5 am- 8 am)
which may produce patchy to areas of fog mainly from Dodge City to
Hays where winds should be lighter initially.

Saturday the main question is how far south and east the cold
front moves through the area...as areas along and east of the
front will have a severe weather and flooding risk. As you would
expect all the models have different ideas how far east the front
goes but the general idea is that it will stall somewhere east of
a Dodge City to Hays line. Dew points ahead of the front will
increase through the day with good moisture from the south. By
late afternoon a shortwave is expected to move into western
Oklahoma where storms will start to break out along the front and
train north and eastward. PW values of 1.25-1.75 in. in this area
will suggest this time frame as the start of a flash flooding risk
with the higher risk of flooding during the night Saturday.
Severe risk will also be present along the front with hail and
wind.

.LONG TERM...(Saturday night through Friday)
Issued at 144 PM CDT Fri Jun 21 2019

A second round of thunderstorms will develop Saturday night in the
front range of the Rockies with a large upper trough moving into
central Colorado and a shortwave rotating around the low. Some
models think the heavy rain will spread into northwest and north
central Kansas while I noticed the latest 39 hr RAP wanted to take
the heavier rain further south. Nonetheless I think areas in our
southeast could see two rounds of heavy rain which will keep the
flash flooding risk there into Sunday morning.

The upper level trough/low slowly moves eastward into Sunday and
long term models are suggesting a pretty cool day with northerly
winds, clouds, and periodic rain showers/storms. We may only see
highs in the 70s. Trough should be out of the region by Monday
morning.

For early next week we transition from a zonal to a ridge pattern.
The main uncertainty is if we will be under the ridge or on the
northerly extent of the ridge. Long term models seem to think that
we will still be having some shortwaves and decent moisture
riding the ridge which could give us some scattered storm chances
most notably Wednesday and Thursday. However what does seem more
certain is a stretch of 90 degree weather for much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1131 AM CDT Fri Jun 21 2019

Main weather event for the upcoming TAF will be a cold front that
will move through western Kansas during the overnight which could
produce some post frontal low clouds and fog especially for DDC
and HYS from 11Z-15Z. Winds will increase out of the northeast to
15-25 kts as the cold front moves through between 06Z-12Z. Cloud
ceilings should fall for all TAF sites mainly to MVFR with some
IFR conditions as post frontal stratus develops. Patchy areas of
fog are possible for DDC and HYS during this time where surface
visibilities could drop to as low as 1 SM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  94  67  84  59 /   0   0  20  50
GCK  90  62  81  56 /   0   0  10  50
EHA  96  61  82  55 /   0   0   0  40
LBL  98  66  85  60 /   0   0  10  50
HYS  88  63  74  57 /  10  10  10  70
P28  99  73  92  69 /  10  10  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 21, 5:04 AM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
504 AM CDT Fri Jun 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
504 AM CDT Fri Jun 21 2019 /404 AM MDT Fri Jun 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a slight chance for thunderstorms again this evening
along and north of Highway 96. The biggest threats for severe
weather will over far northern Kansas and Nebraska but there is
still a small possibility for an isolated severe thunderstorm to
occur in that area. Half dollar to golf ball size hail will be
possible.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible on Saturday afternoon
and evening, especially over central and south central Kansas. A
frontal boundary will become stationary across tha area. The
boundary will interact with a very unstable airmass to bring
showers and thunderstorms to that area. Large hail, damaging winds
and isolated tornadoes will be possible. In addition, heavy rain
is expected and could cause areas of flash flooding.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Monday
  No hazards.

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:19 AM CDTSpecial Weather StatementDDCEllis, Trego41 min

Nearby

Flash Flood Watches in Kansas, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.